Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 94, NWS Grand Forks, ND

August 29, 2013Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2013, 5:22 AM CDT for Eddy County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 5:22 AM CDT (10:22 UTC)
Expired
Aug 29, 2013, 6:00 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:30 AM CDTTSTM WND GST 60New Rockford, NDESTIMATED AT 60MPH...CAR WAS SHAKING VIOLENTLY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS53 KFGF 291022
SVRFGF
NDC027-291100-
/O.NEW.KFGF.SV.W.0094.130829T1022Z-130829T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 600 AM CDT

* AT 519 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF NEW ROCKFORD TO 13 MILES SOUTH OF
  NEW ROCKFORD...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRANTFORD AROUND 530 AM CDT.
  HAMAR AROUND 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4784 9931 4785 9855 4758 9850 4758 9926
      4759 9927 4766 9927 4767 9930
TIME...MOT...LOC 1022Z 268DEG 44KT 4782 9915 4750 9907

HAIL...<.75IN
WIND...60MPH

$$

JK
1 follow-up statement
967 
WWUS53 KFGF 291046
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 AM CDT THU AUG 29 2013

NDC027-291100-
/O.CON.KFGF.SV.W.0094.000000T0000Z-130829T1100Z/
EDDY ND-
546 AM CDT THU AUG 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EDDY COUNTY
UNTIL 600 AM CDT...

AT 542 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF WARWICK TO MCHENRY...AND MOVING EAST
AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAMAR AROUND 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4785 9855 4758 9850 4759 9900 4784 9916
TIME...MOT...LOC 1046Z 268DEG 44KT 4783 9876 4759 9861

HAIL...<.75IN
WIND...60MPH

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:15 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 29, 4:15 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
415 AM CDT THU AUG 29 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 415 AM CDT THU AUG 29 2013

MAIN CONCERN WILL BE SEVERE THUNDERSTORM CHANCES. AT 09Z...THERE
IS AN ELEVATED WARM FRONT PROPAGATING NORTHWARD THROUGH THE
SOUTHERN FA. MEANWHILE...THERE IS 25-30 KNOT 850MB JET FOCUSED
INTO CENTRAL NORTH DAKOTA. THESE FORCING MECHANISMS ARE
RESPONSIBLE FOR A COUPLE THUNDER COMPLEXES WHICH WILL AFFECT THE
FA THIS MORNING. ALL OF THIS IS OCCURRING AHEAD OF THE MAIN
SHORTWAVE ACROSS NE MONTANA. ANTICIPATE SCATTERED ACTIVITY AHEAD
OF THE MAIN COMPLEX (POSSIBLY STRONG AT TIMES)...WITH THIS MAIN
COMPLEX MOVING THROUGH THE FA THIS MORNING. MESOSCALE ANALYSIS
SHOWS MUCAPE AROUND 3000 J/KG ACROSS SOUTHEAST NORTH DAKOTA...AND
THE STRONGEST PORTION OF THIS COMPLEX SHOULD MOVE INTO THIS AREA.
THE LOW LEVEL JET WEAKENS AFTER 12Z...SO NOT SURE HOW LONG A
SEVERE THREAT WOULD LAST. ANYWAY...DID MOVE 70% POPS ACROSS MUCH
OF THE FA...AND MAY INCREASE POPS AND MENTION SEVERE AS THE
COMPLEX GETS A BIT CLOSER. THERE WILL LIKELY BE A BREAK LATER THIS
MORNING INTO THE EARLY AFTERNOON HOURS...WITH REDEVELOPMENT OF
STORMS IN THE AFTERNOON AS THE MAIN SHORTWAVE MOVES THROUGH THE
NORTHERN PORTION OF THE REGION. MODELS INDICATE A WARM FRONT WILL
BE LOCATED FROM VALLEY CITY TO FARGO TO PARK RAPIDS...WITH A SFC-
925MB LOW PROPAGATING ALONG THIS FEATURE. STRONG INSTABILITY AND
MODERATE DEEP LAYER SHEAR COMBINED WITH STRONG FORCING SHOULD LEAD
TO SEVERE STORMS FROM THE NORTHERN VALLEY INTO NORTHWEST MINNESOTA
AS A COLD FRONT MOVES THROUGH. ALSO...STORMS WILL BE POSSIBLE
ALONG THE WARM FRONT IF THE CAP CAN BE BROKEN. BEST TORNADO THREAT
WOULD BE ALONG THE WARM FRONT...WITH A WIND AND HAIL THREAT AHEAD
OF THE SHORTWAVE TO THE NORTH. DID INCLUDE SEVERE MENTION FOR THIS
AFTERNOON AND EVENING WITH CONFIDENCE MEDIUM TO HIGH.

TEMPERATURES TODAY WILL BE LIMITED TO THE MID-UPPER 80S NORTH OF
THE WARM FRONT...BUT AGAIN INTO THE MID 90S ALONG AND SOUTH OF
THIS FEATURE. MODELS INDICATE MIXING AND SLIGHTLY DRIER DEWPOINTS
SOUTH OF THE FRONT...WHICH WILL PREVENT HEAT ADVISORY CONDITIONS.

FRIDAY LOOKS DRY AND SLIGHTLY COOLER WITH MAX TEMPS MID TO UPPER
80S EVERYWHERE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 415 AM CDT THU AUG 29 2013

FRIDAY NIGHT-SATURDAY NIGHT...A COUPLE SHORTWAVES WILL MOVE
THROUGH THE REGION. THE STRONGEST FEATURE WILL PASS JUST NE OF THE
FA...SENDING A STRONG COLD FRONT THROUGH THE REGION SATURDAY
AFTERNOON. THUNDERSTORM CHANCES EXIST FRIDAY NIGHT AND AGAIN
SATURDAY AFTERNOON. THE STORMS SAT AFTERNOON COULD BE STRONG TO
SEVERE...DEPENDING ON ACTUAL TIMING OF THE FRONT AND INSTABILITY
PARAMETERS.

SUNDAY TO WEDNESDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED
TIME FRAME AS 500MB FLOW BECOMES NORTHWESTERLY ACROSS THE NORTHERN
PLAINS WITH STRONG RIDGE HAVING RETROGRADED BACK OVER THE
INTERMOUNTAIN WEST AND SHORT WAVE ENERGY...STRENGTHENING
TROUGH...ACROSS THE GREAT LAKES ON SUNDAY. MUCH COOLER AND LESS
ACTIVE AS THERMAL PROFILE IN PLACE BY SUNDAY WITH 850MB TEMPS DOWN
IN THE SINGLE DIGITS THOUGH SOME LINGERING SHOWERS ARE POSSIBLE IN
THE EAST. DRY WEATHER ON MONDAY AND TUESDAY WITH SFC HIGH PRESSURE
IN PLACE OVER THE CWFA. BY WEDNESDAY WIDE MODEL SOLNS EXISTS AS
GFS BUILDS UPPER RIDGE INTO SOUTHERN CANADA WHERE ECMWF BRINGS
ANOTHER POTENT SHORTWAVE AND AUTUMN LIKE AIRMASS INTO THE NORTHERN
PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1120 PM CDT WED AUG 28 2013

THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE FROM WEST TO EAST
BY LATE TONIGHT INTO THU. EXPECT MAINLY VFR CONDITIONS...ALTHOUGH
MVFR AND EVEN IFR CONDITIONS ARE POSSIBLE NEAR STRONGER STORMS
CONTAINING VERY HEAVY RAIN AND STRONGER WINDS. THE BEST CHANCE FOR
PROLONGED RAIN TOMORROW SHOULD OCCUR ACROSS THE NORTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...TG
LONG TERM...TG/JK
AVIATION...DK
Hazardous weather outlook, Aug 29, 4:56 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 AM CDT THU AUG 29 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
456 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THERE WILL
BE TWO ROUNDS OF STORMS. THE FIRST ROUND WILL MOVE THROUGH THE
REGION THIS MORNING. THE POTENTIAL EXISTS FOR STRONG WINDS AND
LARGE HAIL...ALONG WITH HEAVY RAINFALL THIS MORNING. THE SECOND
ROUND OF STORMS WILL DEVELOP THIS AFTERNOON. THE MORE WIDESPREAD
ACTIVITY WILL BE ACROSS THE NORTHERN VALLEY INTO NORTHWEST
MINNESOTA...WITH MORE ISOLATED TO SCATTERED ACTIVITY TO THE
SOUTH. STRONG WINDS...LARGE HAIL...AND A FEW TORNADOS ARE THE MAIN
THREATS...ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND AGAIN SATURDAY
AFTERNOON. SOME OF THE STORMS MAY BE STRONG TO SEVERE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Aug 29, 1:30 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT THU AUG 29 2013

NDZ049-052-053-290730-
RANSOM ND-RICHLAND ND-SARGENT ND-
130 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 230 AM
CDT...

AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES EAST OF MILNOR...OR 35 MILES WEST OF WAHPETON...
MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
DE LAMERE AROUND 135 AM CDT.
WYNDMERE AROUND 155 AM CDT.
MCLEOD AROUND 205 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4660 9719 4644 9688 4614 9728 4626 9745
TIME...MOT...LOC 0630Z 216DEG 12KT 4625 9733

TG
Special weather statement, Aug 29, 4:55 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT THU AUG 29 2013

MNZ002-NDZ030-039-291045-
CASS ND-NORMAN MN-TRAILL ND-
455 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN NORMAN
COUNTY IN NORTHWEST MINNESOTA...AND TRAILL AND NORTHERN CASS COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 545 AM CDT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF HILLSBORO...OR 30 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
GRANDIN AROUND 505 AM CDT.
BLANCHARD AROUND 510 AM CDT.
KELSO AROUND 520 AM CDT.
HILLSBORO AROUND 535 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 91 AROUND 505 AM CDT...AND MILE MARKER 115 AROUND 545 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 9727 4750 9685 4710 9706 4724 9744
TIME...MOT...LOC 0955Z 205DEG 17KT 4725 9719

JK
Special weather statement, Aug 29, 5:08 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 AM CDT THU AUG 29 2013

NDZ006-014-015-024-291115-
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
508 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...RAMSEY...EDDY
AND BENSON COUNTIES UNTIL 615 AM CDT...

AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF LEEDS
TO 14 MILES SOUTHWEST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
LEEDS AROUND 515 AM CDT.
BRINSMADE AROUND 525 AM CDT.
NEW ROCKFORD...OBERON AND MINNEWAUKAN AROUND 530 AM CDT.
SHEYENNE AROUND 535 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4838 9951 4854 9950 4852 9853 4758 9852
      4758 9926 4759 9927 4766 9927 4767 9930
      4784 9931 4784 9957 4838 9970
TIME...MOT...LOC 1008Z 268DEG 27KT 4849 9959 4757 9936

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:30 AM CDTSpecial Weather StatementFGFRichland60 min
Aug 29, 1:48 AM CDTSevere Thunderstorm WarningFGFRansom, Richland57 min
Aug 29, 3:23 AM CDTSevere Thunderstorm WarningFGFCass52 min
Aug 29, 4:55 AM CDTSpecial Weather StatementFGFTraill50 min
Aug 29, 5:08 AM CDTSpecial Weather StatementFGFBenson, Eddy, Ramsey67 min
Aug 29, 5:51 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele54 min
Aug 29, 6:46 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill, Walsh59 min
Aug 29, 7:39 AM CDTSpecial Weather StatementFGFPembina, Walsh66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.